Illinois, 2010

Hail in Illinois, May 12, 2010

May 12, 2010 · NWS LSX · 8 events in 2 counties and zones

Elevated convection fired up during the early morning hours of May 12th. There were numerous reports of hail and a few reports of damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up during the early morning hours of May 12th. There were numerous reports of hail and a few reports of damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 10:52 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 11, 10:52 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT TUE MAY 11 2010

.DISCUSSION...
/355 PM CDT TUE MAY 11 2010/

LATEST GUIDANCE CONTINUES TO SUPPORT THE IDEA THAT CENTRAL CONUS
WILL REMAIN IN AN ACTIVE WEATHER REGIME FOR SEVERAL MORE DAYS.

IT APPEARS LIKELY THAT THE NEXT ROUND OF THUNDERSTORMS WILL DEVELOP
OVERNIGHT AS RETURN FLOW INTENSIFIES ACROSS THE REGION...THE PRIMARY
QUESTION IS WHEN.   19Z SGF SOUNDING INDICATES A FAIRLY ROBUST CAP
THAT STILL MIGHT BE BROKEN IN THE VCNTY OF THE COLD FRONT OVER OUR
FAR S COUNTIES OVER THE NEXT FEW HOURS.  HOWEVER...FOR MOST OF OUR
FA TONIGHTS POPS WILL BE TIED TO ELEVATED STORMS THAT FORM AS THE
WAA AND ISENTROPIC LIFT RAMPS UP ACROSS AREA...WITH FORECAST
SOUNDINGS SUGGESTING CONVECTION REALLY BLOSSOMING AFTER 06Z.
AVAILABLE CAPE AND SHEAR WOULD CERTAINLY SUPPORT DEVELOPMENT OF
SUPERCELLS.   AS MENTIONED BY THE MID SHIFT...ANY STORM THAT CAN
INITIATE NEAR THE FRONTAL BOUNDARY WILL HAVE SOME TORNADO
POTENTIAL...BUT IT WOULD APPEAR THAT FOR MOST OF OUR AREA THE
PRIMARY THREAT WILL BE FROM HAIL WITH THE ELEVATED STORMS N OF
FRONT.

WITH PWATS PROGGED IN THE 1.5-1.75 INCH RANGE ACROSS S MO...STORMS
IN THIS AREA WILL ALSO BE GOOD RAIN PRODUCERS.  3 HR FFG VALUES IN
THIS AREA ARE AOA 2 INCHES...SO WILL HOLD OFF ISSUING FLASH FLOOD
WATCH FOR NOW BUT WILL MENTION HEAVY RAIN IN THE ZONES.

STORMS WILL LIFT N AND E OUT OF THE FA WEDNESDAY MORNING WITH THE
NWD SURGE OF THE WARM FRONT...AND BY MID AFTERNOON IT LOOKS LIKE
MOST OF THE AREA WILL BE UNDER A VERY WARM...UNSTABLE...AND MORE
IMPORTANTLY CAPPED AMS.  SO...IT  APPEARS THAT ONCE THE WARM
ADVECTION INDUCED PRECIP EXITS AREA WED MORNING WE MAY HAVE TO AWAIT
THE APPROACH OF UPPER TROF ON WEDNESDAY NIGHT FOR THE NEXT WAVE OF
STORMS...AND THEIR ATTENDANT SVR WX THREAT.  WITH THE PROGGED NE
MOVEMENT OF THE SHORTWAVE WED NGT AND THU I'M ALSO WONDERING IF
THE SE PROGRESSION OF THE PRECIP WITH THIS FEATURE WILL BE RATHER
SLOW...AND HAVE ATTEMPTED TO REFLECT THAT IN THE NW TO SE POP
GRADIENT.

TEMP GUIDANCE IN FAIRLY GOOD AGREEMENT THROUGH WEDNESDAY...BUT
BEGIN TO DEVIATE WED NGT-THU. NAM MOS TRENDS COOLER DURING THIS
TIME AND APPEARS TO BE MUCH FASTER WITH THE COOL AIR THAN THE
OTHER SHORT RANGE MODELS...SO HAVE GONE WITH A BLEND OF
PERSISTENT/GFS MOS FOR NOW.

IT STILL APPEARS THAT RAIN CHANCES WILL BE WINDING DOWN ACROSS S
AREAS ON FRIDAY...WITH THE ENTIRE AREA GETTING A SHORT-LIVED BREAK
IN THE WET WEATHER FRIDAY NIGHT. HOWEVER...SHORTWAVE IN THE BROAD
SCALE SW FLOW ALOFT AND RESULTANT WAA MAY GENERATE SHOWERS AND A
FEW STORMS ON SATURDAY AND SUNDAY.

TRUETT

&&

.AVIATION...
/1152 PM CDT TUE MAY 11 2010/

MCS IS EXPECTED TO SLOWLY MEANDER ENEWD TOWARDS THE TAF SITES NEAR
I-70 FOR THE REMAINDER OF TONIGHT...WITH KCOU EXPECTED TO BE NEAR
THE NRN EDGE...AND THE STL METRO AREA TO TAKE A MORE DIRECT HIT.
LOOK FOR NE-E SFC WNDS TO PERSIST REST OF TONIGHT WITH LOWERING
CIGS. ENOUGH OF A SIGNAL AND SUPPORTED BY THE OVERALL SCENARIO TO
MAINTAIN IFR CIG FCST TO ALL TAF SITES ALG/N OF THE WRMFNT ALONG
WITH 5-6SM BR. WRM FROPA SHOULD BE SOMETIME LATE WEDNESDAY
MORNING/MIDDAY FOR TAF SITES NEAR I-70...BUT IS DOUBTFUL TO REACH
KUIN UNTIL WEDNESDAY EVENING. ALSO DOUBTFUL ON WHETHER NOCTURNAL
MCS ATTM WILL HAVE ANY EFFECT ON KUIN...AS ITS EXPECTED TRACK
SHOULD KEEP IT JUST TO THE S. HAVE PLACED IN VCTS ONLY THERE. A
WELL-CAPPED ATMOSPHERE S OF THE WRMFNT WILL PREVENT MUCH IF ANY
PCPN UNTIL NIGHTFALL WEDNESDAY.

SPECIFICS FOR KSTL...MAINTAINED IFR CIGS FOR 12-15Z TIMEFRAME...
AND THERE IS POTENTIAL THIS COULD REACH THE AIRPORT SOONER. FOR
NOW HAVE 1KFT CIGS ASSOCIATED WITH TSRA AND MCS FOR LATE TONIGHT.
DECENT COVERAGE OF FLAT DIURNAL CU EXPECTED ON WEDNESDAY S OF THE
WRMFNT WITH BASES EXPECTED TO BE VFR. AFTER MCS PASSAGE BY 12Z
WEDNESDAY...SHOULD BE DRY WITH ATMOSPHERE EXPECTED TO BE CAPPED.
OTHERWISE...SEE ABOVE.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 11, 9:45 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 PM CDT TUE MAY 11 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1045 PM CDT TUE MAY 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING OVER SOUTHERN
MISSOURI...AND WILL GRADUALLY SPREAD NORTH AND EAST DURING THE
OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH
THE MAIN THREAT BEING LARGE HAIL.

HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGEST STORMS...
PRIMARILY ALONG AND SOUTH OF INTERSTATE 70 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...SEVERE WEATHER OUTBREAK POSSIBLE WEDNESDAY AFTERNOON AND
EVENING...

TONIGHTS THUNDERSTORMS WILL MOVE OUT OF THE AREA WEDNESDAY
MORNING...WITH ADDITIONAL THUNDERSTORMS DEVELOPING DURING THE
LATE AFTERNOON AND EVENING IN THE VICINITY OF THE WARM FRONT OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. ATMOSPHERIC
CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THAT WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND TORNADOES.

ONCE THESE STORMS DEVELOP...THEY WILL GRADUALLY WORK INTO CENTRAL
AND EAST CENTRAL MISSOURI...AND SOUTHWESTERN ILLINOIS WEDNESDAY
NIGHT.

A THREAT OF STRONG TO SEVERE THUNDERSTORMS MAY CONTINUE INTO
THURSDAY ALONG THE SLOW MOVING COLD FRONT.

THUNDERSTORM CHANCES WILL BRIEFLY COME TO AN END ON FRIDAY...BUT
THUNDERSTORM CHANCES RETURN FOR THE WEEKEND...ESPECIALLY OVER
SOUTHERN MISSOURI AND SOUTHERN ILLINOIS SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, May 12, 2:21 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     HAIL             VILLA RIDGE             38.47N  90.88W
05/12/2010  M1.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

            HAIL CONTINUES TO FALL.

&&

KARLZ
Local storm report, May 12, 2:22 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HAIL             4 E UNION               38.45N  90.94W
05/12/2010  M1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, May 12, 2:23 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     HAIL             ST. CLAIR               38.35N  90.98W
05/12/2010  M0.25 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

KANOFSKY
Local storm report, May 12, 2:27 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     HAIL             GRAY SUMMIT             38.49N  90.82W
05/12/2010  M1.00 INCH       FRANKLIN           MO   TRAINED SPOTTER

            NICKEL AND QUARTER SIZE HAIL

&&

KANOFSKY
Local storm report, May 12, 2:31 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     HAIL             VILLA RIDGE             38.47N  90.88W
05/12/2010  M1.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            3279 HIGHWAY 100 VILLA RIDGE MERAMEC AMBULANCE HOUSE 2

&&

KARLZ
Local storm report, May 12, 2:34 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
334 AM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     HAIL             VILLA RIDGE             38.47N  90.88W
05/12/2010  M1.75 INCH       FRANKLIN           MO   TRAINED SPOTTER

            3279 HIGHWAY 100 VILLA RIDGE MERAMEC AMBULANCE HOUSE 2

&&

CORRECTED EVENT

KARLZ

The radar

The St Louis radar (KLSX), 69 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, St. Clair

When
May 12, 2:47 AM CST to 2:49 AM CST
Where
St. Clair County, O Fallon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.600, -89.900

Hail, St. Clair

When
May 12, 3:01 AM CST
Where
St. Clair County, 1.59 mi NNE of O Fallon
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.620, -89.885

Hail, Monroe

When
May 12, 3:11 AM CST
Where
Monroe County, 0.36 mi SSW of Columbia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.445, -90.203

Hail, St. Clair

When
May 12, 3:15 AM CST
Where
St. Clair County, 0.47 mi NW of Swansea
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.535, -90.036

Hail, St. Clair

When
May 12, 3:20 AM CST
Where
St. Clair County, 0.99 mi NW of Millstadt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.461, -90.092

Hail, St. Clair

When
May 12, 3:28 AM CST
Where
St. Clair County, 0.55 mi WSW of Freeburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.427, -89.909

Hail, St. Clair

When
May 12, 3:34 AM CST to 3:36 AM CST
Where
St. Clair County, 0.46 mi NW of Pontiac to 0.79 mi SE of Willard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.586, -89.985

Hail, St. Clair

When
May 12, 3:41 AM CST
Where
St. Clair County, Belleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -89.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235300, 235301, 235303, 235304, 235305, 235306, 235307, 235308.